Virginia, 2010

Hail in Virginia, May 14, 2010

May 14, 2010 · NWS MRX · 1 event in 1 county or zone

Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 14, 4:17 PM EST, 43 minutes earlier.

Area forecast discussion, May 14, 4:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT FRI MAY 14 2010

.DISCUSSION...
AMENDED ZONES TO INCREASE SIZE OF SVR TSTM WATCH AREA TO ADD IN
SCOTT AND RUSSELL COUNTIES IN SOUTHWEST VIRGINIA AND COUNTIES FROM
ALONG A LINE IN EAST TENNESSEE FROM A LINE EXTENDING WEST FROM
HANCOCK...GRAINGER...KNOX...BLOUNT...MONROE. MAIN THREATS WILL
CONTINUE TO BE LARGE HAIL AND SOME DAMAGING WINDS AT LEAST UNTIL
AROUND 00Z IN THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  85  65  83  65 /  30  70  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  84  63  81  64 /  40  50  30  50  50
OAK RIDGE, TN                       64  84  64  81  64 /  40  50  30  50  50
TRI CITIES AIRPORT, TN              60  82  56  78  58 /  50  30  20  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TT
Hazardous weather outlook, May 14, 2:57 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 AM EDT FRI MAY 14 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE
WEEKEND.

In the hours before

Local storm report, May 14, 3:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             HUNTSVILLE              36.41N 84.49W
05/14/2010  E0.88 INCH       SCOTT              TN   TRAINED SPOTTER

&&
Local storm report, May 14, 4:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 NW ROCKWOOD           35.88N 84.69W
05/14/2010  E1.75 INCH       ROANE              TN   AMATEUR RADIO

&&
Local storm report, May 14, 4:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             3 W HUNTSVILLE          36.41N 84.54W
05/14/2010  E1.00 INCH       SCOTT              TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED.

&&

TROUTMAN
Special weather statement, May 14, 4:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI MAY 14 2010

TNZ013-014-035>037-067-142230-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-ROANE TN-UNION TN-
535 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARTS OF CLAIBORNE...
CAMPBELL...UNION...MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 630 PM
EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
BARBOURVILLE TO ROCKWOOD...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LA FOLLETTE...
KINGSTON...OAK RIDGE...CLINTON...JACKSBORO...OLIVER SPRINGS...
HARROGATE-SHAWANEE...OAKDALE...WHITE OAK...PETROS...CARYVILLE...
ROSEDALE...HARRIMAN...CLAIRFIELD...DEARMOND...FINCASTLE...DISNEY...
LAKE CITY...BRADBURY AND NORRIS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TG
Local storm report, May 14, 4:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             ONEIDA                  36.50N 84.51W
05/14/2010  E1.00 INCH       SCOTT              TN   AMATEUR RADIO

&&

TROUTMAN
Special weather statement, May 14, 4:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT FRI MAY 14 2010

TNZ084-099-100-142245-
BRADLEY TN-HAMILTON TN-MEIGS TN-
559 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...HAMILTON AND SOUTHERN
MEIGS COUNTIES UNTIL 645 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SODDY-DAISY...OR 12 MILES WEST OF
CLEVELAND...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOPEWELL...BIRCHWOOD
AND BIG SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 14, 5:00 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.690, -83.120

Quarter sized hail fell at Jonesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222086.